This is an excerpt from Second Opinion, a weekly roundup of eclectic and under-the-radar health and medical science news emailed to subscribers every Saturday morning. If you haven’t subscribed yet, you can do that by clicking here.
Regina Denney’s 17-year-old son Brian called her in a panic; he couldn’t stop throwing up.
It was April 7, 2018 and the Indianapolis teen asked her to take him to the emergency room — but doctors there couldn’t figure out what was wrong.
He was severely dehydrated and constantly vomiting.
“As we’re sitting there talking, another doctor happens to walk by our room and she pokes her head in and she says, ‘Do you smoke marijuana?'” Denney said.
“And he said yes. And she said, ‘Does it get better with hot showers or hot baths?’ And he said yes.”
Brian Smith Jr. was diagnosed with a rare condition called cannabinoid hyperemesis syndrome (CHS).
When his lab results came back, his mother said the teen’s kidneys were shutting down and his liver wasn’t functioning properly.
“It was just crazy,” Denney said. “They were able to rehydrate him. And [the results] improved. So they released him the next day, but didn’t give us any information about what CHS was, what causes it, what to look for.”
He was a heavy cannabis smoker and his mother convinced him to stop, at least until they could see a gastroenterologist 45 days later.
Denney said he still had symptoms leading up to that appointment and thought if they were related to his cannabis use, he would have been symptom free. So he started smoking again.
What they didn’t know was CHS can present symptoms weeks or months after stopping cannabis use.
By October, Denney said her son had lost more than 40 pounds.
“You could see his bones. He looked sick,” she said. “It’s torture.”
On the morning of Oct. 24, 2018, she woke up at 5 a.m. to find her son sitting on the couch in the family’s home, clutching his stomach.
He assured his mother he was fine and told her to return to bed.
“So I went back to bed, got up later on in the morning, and he had said he was nauseated and then he started vomiting. I held the bucket for him, I got a washcloth, I fixed his pillows, I brought him drinks,” she said.
“At one point Brian walked out of the room to go the bathroom and he said ‘Mom, I can’t do this anymore. I’m going to quit smoking.’ and he laid back down and he grabbed his back.”
Denney suspected kidney damage, so she called 911.
“They said they were on their way. So I came back in and he looked at me and he said, ‘Mom, I can’t breathe.'” she said. “And I rolled him over and he had quit breathing.”
Denney and a neighbour performed CPR until paramedics arrived, and they tried to revive him for 30 minutes.
“I said, ‘Please just try a little longer. He’s 17, just please try a little longer.’ They tried for 45 minutes, there was nothing they could do,” she said.
“So at 6:43 a.m. on Oct. 24, I lost my 17-year-old son. I didn’t know what caused it.”
What causes CHS?
Little is known about the exact cause of the condition or why it affects some heavy cannabis users and not others.
Health Canada says it’s typically found in daily cannabis users who have symptoms of severe nausea, abdominal pain and bouts of constant vomiting that can last for hours or days and are relieved by hot showers.
Typical anti-nausea medications like Gravol have little effect, and treatment recommendations include rehydration, stopping cannabis use completely and psychological counselling.
Haldol, an antipsychotic drug that is used to decrease excitement in the brain, can have a positive effect, as can capsaicin lotion, which is derived from chili peppers and can mimic the hot shower effect.
One theory on the cause of CHS relates to cannabinoid receptors in the brain, which could potentially become overloaded due to heavy cannabis use causing them to malfunction.
“Cannabis does have some effect on nausea and so we know it has an effect on those receptors in the brain,” said Dr. Atul Kapur, an Ottawa-based emergency room doctor and co-chair of the Canadian Association of Emergency Physicians’ (CAEP) public affairs committee.
“So we think that’s where this is occurring, but the exact mechanism of why it’s having this effect I’m not aware of.”
Dr. Taylor Lougheed, Ottawa family physician who works in sports, emergency and cannabinoid medicine, said there appears to be a link to cannabis strains with high levels of tetrahydrocannabinol (THC) but not cannabidiol (CBD).
“One of the theories is that there could be an accumulation of THC in the body’s fat,” he said.
“So it’s possible that during periods of stress, or during periods of relative fasting, particularly in the morning when someone’s waking up, that they might feel nauseated because as we go through a period of fasting, our body starts to use some fat stores as a form of energy and so that could release the THC chemical.”
Another theory is a common pesticide called neem oil, which could potentially be used in the growing of cannabis.
“If you overdose with it, it can cause nausea and vomiting,” said Dr. Ian Mitchell, an emergency physician and clinical assistant professor at the University of British Columbia in Vancouver.
“But there’s no evidence that neem oil poisoning is associated with having to take hot showers.”
Is it underdiagnosed?
Reports in the Canadian Medical Association Journal and the Boston Globe this week speculated whether CHS is underdiagnosed in Canada and the U.S., but a lack of data on the condition prevents a clear picture of how widespread it is.
Of the more estimated 5.3 million Canadians who used cannabis this year, six per cent of those surveyed used it daily, according to the latest data from Statistics Canada.
Forty per cent of the 23,410 hospital stays for “harm caused by substance use” in 2017-18 were related to cannabis, according to the Canadian Institute for Health Information (CIHI), but specific data for CHS is unavailable.
“It’s a regular occurrence to be treating cannabis hyperemesis in our emergency department,” said Dr. Eddy Lang, an ER physician and head of emergency medicine in Calgary.
“They come to us because they have incessant, nonstop vomiting going on for hours and hours. And that’s very frightening for patients.”
Lang said of the 800 to 1,000 patients seen in Calgary emergency departments per day, it wouldn’t surprise him if they were treating upwards of five to 10 cases of CHS.
“So it’s small overall, it’s under one per cent,” he said. “But it’s not insignificant.”
Kapur said ERs across the country saw an increase in the condition a few years ago, but it pales in comparison to the harms from other drugs.
“People are recognizing this and it’s noteworthy. And we’re glad that the word is getting out there,” he said.
“But this is not our main problem, it’s the opioids, it’s the crystal meth, especially out west.”
But for Denney, CHS is a very real threat.
“Yes, it’s rare that death does occur, but it happened and one person losing their life to this is too many,” she said.
“And if there’s some way that I can get this out there, and it saves another person, then Brian’s memory continues to live on.”
To read the entire Second Opinion newsletter every Saturday morning, please subscribe.